Alabama, 2014Flash Flooding in Alabama, September 12, 2014
September 12, 2014 · NWS BMX · 4 events in 2 counties and zones
A quasi-stationary surface front was located along the I-20 corridor. The steering level winds were nearly parallel to the surface front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-stationary surface front was located along the I-20 corridor. The steering level winds were nearly parallel to the surface front. Slow moving thunderstorms developed during the afternoon heating along this boundary, resulting in heavy rainfall and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 2:54 PM CST, 31 minutes earlier.
Area forecast discussion, Sep 12, 2:54 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT FRI SEP 12 2014
.DISCUSSION...
NUMEROUS SHOWERS AND STORMS HAVE DEVELOPED IN A WELL-DEFINED
CORRIDOR IN THE VICINITY OF A FRONT NEAR INTERSTATE 20. THE FRONT
HAS BECOME NEARLY STATIONARY TODAY...AND WILL CONTINUE TO BE THE
MAIN FOCAL POINT FOR ADDITIONAL SHOWERS AND STORMS INTO THE
EVENING HOURS. WILL MONITOR FOR TRAINING ECHOES WITH HEAVY
RAINFALL AND POSSIBLE LOCALIZED FLOODING. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE WITH THE LOSS OF DAYTIME HEATING.
MID TO UPPER-LEVEL FLOW IS NEARLY PARALLEL TO THE FRONT...BUT WILL
BECOME SLIGHTLY MORE PERPENDICULAR BY SATURDAY MORNING WITH A
STRONG SURFACE HIGH PRESSURE MOVING EASTWARD FROM THE CENTRAL
PLAINS REGION. THIS SHOULD CAUSE THE FRONT TO MAKE SOME SOUTHWARD
PROGRESS TO NEAR THE I-85 CORRIDOR BY SATURDAY AFTERNOON WITH
LIKELY POPS IN ITS VICINITY. ISOBAR PACKING WILL BE FAIRLY TIGHT
BEHIND THE FRONT...INDICATING THE ADVECTION OF MUCH COOLER AND
DRIER AIR. HAVE TIGHTENED THE POP GRADIENT BEHIND THE FRONT TO
SHOW DRY CONDITIONS FROM I-59 NORTHWESTWARD.
THE FRONT WILL BEGIN TO STALL ONCE AGAIN AND WEAKEN BY SUNDAY
MORNING AS IT LOSES UPPER-LEVEL SUPPORT. ALSO...A TROPICAL WAVE IN
THE GULF OF MEXICO AND ASSOCIATED INVERTED TROUGH WILL BE MOVING
WESTWARD AND MAY MERGE WITH THE WEAK FRONT. WILL KEEP PLACEMENT OF
POPS ON SUNDAY VERY SIMILAR TO SATURDAY WITH THE HIGHEST CHANCES
SOUTHEAST OF I-59.
FOR MONDAY THROUGH MIDWEEK...THE FORECAST AREA WILL REMAIN ON THE
FRINGE OF UPPER-LEVEL WESTERLIES WITH MOISTURE LINGERING ACROSS
THE REGION. RAIN CHANCES WILL REMAIN FAIRLY HIGH ESPECIALLY ACROSS
THE SOUTHERN HALF THE CWA.
87/GRANTHAM
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS. SCATTERED SHOWERS
AND STORMS ARE ALREADY DEVELOPING NEAR THE I-20 CORRIDOR IN THE
VICINITY OF A WEAK COLD FRONT. DUE TO THIS...HAVE MENTIONED VCTS
IN THE NORTHERN TERMINALS THROUGH 01Z. FURTHER SOUTH...CONFIDENCE
IS NOT AS HIGH AND HAVE LEFT VCTS OUT BUT WILL MAKE AMENDMENTS AS
NECESSARY. LOW LEVEL MOISTURE BEHIND THE FRONT REMAINS PLENTIFUL
WITH TERMINALS TO THE NORTH THIS MORNING REPORTING IFR TO MVFR
CEILINGS. EXPECT THESE CONDITIONS WILL SHIFT SOUTHWARD TONIGHT
WITH THE NORTHERN TERMINALS EXPERIENCING MVFR CEILINGS BY 09Z.
CONFIDENCE IS NOT AS HIGH FURTHER TO THE SOUTH AND HAVE LEFT KMGM
AND KTOI VFR FOR NOW.
05/MA
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 66 82 63 83 66 / 30 10 10 20 20
ANNISTON 69 83 64 84 69 / 40 20 20 30 20
BIRMINGHAM 68 83 64 85 70 / 40 10 10 20 20
TUSCALOOSA 69 85 64 87 69 / 40 10 10 20 10
CALERA 69 84 65 86 70 / 40 20 20 30 20
AUBURN 73 88 69 87 70 / 30 60 30 50 40
MONTGOMERY 73 89 68 89 71 / 30 50 30 50 40
TROY 73 89 71 89 71 / 30 70 30 50 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
87/05
Hazardous weather outlook, Sep 12, 12:17 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI SEP 12 2014
ALZ011>015-017>050-131830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT FRI SEP 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 12, 2:15 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 12 2014
ALZ022-031-122100-
GREENE AL-PICKENS AL-
315 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PICKENS AND NORTHERN
GREENE COUNTIES UNTIL 400 PM CDT...
AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALICEVILLE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARROLLTON...
REFORM...
MANTUA...
BENEVOLA...
JENA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3340 8803 3323 8783 3304 8783 3299 8805
3309 8823
TIME...MOT...LOC 2016Z 214DEG 11KT 3312 8808
05/MASpecial weather statement, Sep 12, 2:29 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT FRI SEP 12 2014
ALZ024-026-122115-
JEFFERSON AL-ST. CLAIR AL-
329 PM CDT FRI SEP 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND EASTERN
JEFFERSON COUNTIES UNTIL 415 PM CDT...
AT 328 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALTON...OR NEAR TRUSSVILLE...MOVING NORTHEAST AT 5
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEEDS...
TRUSSVILLE...
MOODY...
CHALKVILLE...
ARGO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3378 8648 3355 8634 3354 8669 3365 8677
TIME...MOT...LOC 2030Z 241DEG 5KT 3361 8663
05/MA
Local storm report, Sep 12, 3:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD 2 S CLAY 33.67N 86.60W
09/12/2014 JEFFERSON AL PUBLIC
WATER UP TO DOORS OF SUV ON CLAY CHALKVILLE ROAD.
&&
LINHARESFlash Flood, Jefferson
- When
- September 12, 3:25 PM CST to 4:25 PM CST
- Where
- Jefferson County, 2.07 mi S of Clay to 2.25 mi S of Clay
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.670, -86.597
Water flowing over Trussville Clay Road was reaching the bottom car doors.
Flash Flood, Jefferson
- When
- September 12, 3:25 PM CST to 4:25 PM CST
- Where
- Jefferson County, 1.5 mi WNW of Queenstown to 1.37 mi WNW of Queenstown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.658, -86.554
Over six inches of water flowing over the intersection of PepperTree Lane and Highway 11.
Flash Flood, Tuscaloosa
- When
- September 12, 4:15 PM CST to 5:15 PM CST
- Where
- Tuscaloosa County, 0.78 mi N of Abernant to 0.46 mi NNE of Abernant
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.291, -87.201
Highway 216 is closed at the intersection of Abernant Loop due to flooding.
Flash Flood, Tuscaloosa
- When
- September 12, 4:30 PM CST to 5:30 PM CST
- Where
- Tuscaloosa County, 2.07 mi NE of Martaban to 1.89 mi SSW of Bucksville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.243, -87.097
Homes in several subdivisions along Eastern Valley Road were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Texas, September 12, 2014$257,000 · 10 events
- Flash Flood and Flood in North Carolina, September 12 to 13, 2014$110,000 · 2 events
- Flooding in North Carolina, September 12, 20143 events
- Flooding in North Carolina, September 12, 20143 events
- Hail and Damaging Wind in Puerto Rico, September 12, 2014$2,000 · 0.5 in hail · 2 events
- Flash Flood in Georgia, September 12, 2014$1,000 · 1 event
- Flash Flood in Texas, September 12, 2014$500 · 1 event
- Funnel Cloud in Texas, September 12, 20141 event
- Wildfire in California, September 12 to 13, 2014$5,000 · 1 event
- Flash Flood in Louisiana, September 12, 20141 event
- Waterspout in Gulf of Mexico, September 12, 20141 event
- Flash Flood in New Mexico, September 12, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544031, 544033, 544034, 544035.